Alert archive / Louisiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 166, NWS Shreveport, LA

April 23, 2000Claiborne Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 23, 2000, 6:26 PM CDT for Claiborne Parish, Louisiana. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 23, 2000, 6:26 PM CDT (23:26 UTC)
Expired
Apr 23, 2000, 7:30 PM CDT
In force
64 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Claiborne Parish, LA

The radar

The Shreveport radar (KSHV), 89 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 7:15 PM CDTThunderstorm Wind 52 EHurricane, LANumerous trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 4:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.4 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2000-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2000-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
416 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

639 
WUUS54 KSHV 232328
SVRSHV
LAC027-240030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
626 PM CDT SUN APR 23 2000

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAIBORNE PARISH IN LOUISIANA

* UNTIL 730 PM CDT

* AT 626 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF
  HOMER...OR ABOUT 5 MILES NORTH OF MINDEN...MOVING NORTHEAST AT 20
  MPH.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL TO NEAR BASEBALL 
SIZE. THIS WARNING WILL LIKELY NEED TO BE UPGRADED TO A TORNADO 
WARNING SHORTLY.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  CLAIBORNE PARISH IN LOUISIANA
UNTIL 730 PM CDT.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:07 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Apr 23, 3:07 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
307 PM CDT SUN APR 23 2000

MAIN EVENT UNDERWAY AS DRY LINE PROGRESSES ACROSS NORTHEAST TX AND
SOUTHEAST OK. THIS SYSTEM APPEARS THAT IT WILL MAKE A STEADY PUSH
ACROSS THE AREA TONIGHT WITH LITTLE IN THE WAY OF PRECIP MONDAY
EXCEPT MAYBE EARLY SHOWERS EAST AND MAYBE FA TOMORROW. RATHER THAN
PONTIFICATING I WILL FINISH UP PRODUCTS AND FOCUS ON SVR WX.

BRIEFLY...NW FLOW WITH A SLUG OF MOISTURE PROGGED TO MOVE SOUTHEASTWARD
INTO NE TX TUESDAY SO WILL GO WITH 20 PERCENT CHANCES THERE. PARTLY
CLOUDIES WILL PERSIST THROUGH EXTENDED WITH WARM TEMPS ASSOCIATED
WITH UPPER RIDGE.

PRELIM FIRST GUESSES...

SHV 59/78/55/82/58 5100
MLU 61/77/55/78/56 7200
TXK 59/75/53/79/53 5101
TYR 57/79/54/81/57 3002
LFK 60/83/55/83/60 4101

.SHV...TORNADO WATCH TIL 7 PM FOR NE TX..SE OK..SW AR.

In the hours before

Local storm report, Apr 23, 2:50 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
250 PM CDT SUN APR 23 2000

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0244 PM    1 S WRIGHT CITY           OK   1.75 INCH HAIL
04/23/00   MCCURTAIN                      REPORT FROM LAW ENFORCEMENT

15
Local storm report, Apr 23, 3:20 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
320 PM CDT SUN APR 23 2000

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0258 PM    BROKEN BOW                OK   TORNADO
04/23/00   MCCURTAIN                      POSSIBLE TORNADO ON THE
                                          NORTHWEST SIDE OF BROKEN BOW
                                          REPORT FROM THE FIRE DEPARTMENT

15
Local storm report, Apr 23, 3:42 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
242 PM CST SUN APR 23 2000

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0225 PM    WRIGHT CITY               OK   .75 INCH HAIL
04/23/00   MCCURTAIN                      HAIL THE SIZE OF DIMES
                                          REPORT FROM LAW
                                          ENFORCEMENT

0228 PM    1 N WRIGHT CITY           OK   1 INCH HAIL
04/23/00   MCCURTAIN                      HAIL THE SIZE OF QUARTERS
                                          REPORT FROM LAW
                                          ENFORCEMENT

10
Local storm report, Apr 23, 4:30 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
430 PM CDT SUN APR 23 2000

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0425 PM    2 N LINDEN                TX   TORNADO
04/23/00   CASS                           TORNADO ON THE GROUND AND
                                          ROOFS BLOWN OFF OF HOMES                                    REPORT FROM THE FIRE DEPARTMENT
                                          REPORTED BY STORM SPOTTER

23
Local storm report, Apr 23, 5:51 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
451 PM CST SUN APR 23 2000

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0340 PM    MOUNT PLEASANT            TX   1 INCH HAIL
04/23/00   TITUS                          QUARTER SIZE HAIL.
                                          REPORTED BY TRAINED
                                          SPOTTER.

0358 PM    5 W DE QUEEN              AR   .88 INCH HAIL
04/23/00   SEVIER                         NICKEL SIZE HAIL. REPORTED
                                          BY LAW ENFORCEMENT.

0405 PM    DAINGERFIELD              TX   .75 INCH HAIL
04/23/00   MORRIS                         REPORTED BY LAW
                                          ENFORCEMENT.

0410 PM    4 S GILMER                TX   .88 INCH HAIL
04/23/00   UPSHUR                         NICKEL SIZE HAIL. REPORTED
                                          BY LAW ENFORCEMENT.

0412 PM    HUGHES SPRINGS            TX   1 INCH HAIL
04/23/00   CASS                           QUARTER SIZE HAIL REPORTED
                                          BY LAW ENFORCEMENT.

0420 PM    MARIETTA                  TX   WIND DAMAGE
04/23/00   CASS                           WIND DAMAGE TO HOUSES.

NNNN
Local storm report, Apr 23, 6:05 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
605 PM CDT SUN APR 23 2000  ...CORRECTED FOR TIME...

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0550 PM    SHREVEPORT                LA   TORNADO
04/23/00   CADDO                          TORNADO SPOTTED AT BUNCOMB
                                          AND WOOLWORTH ROADS. REPORTED
                                          BY OFF DUTY NWS EMPLOYEE.                                          OFF DUTY NWS EMPLOYEE.                                         DUTY NWS

NNNN

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 9:08 AM CDTSevere Thunderstorm WarningSHVSabine52 min
Apr 23, 9:36 AM CDTSevere Thunderstorm WarningSHVNatchitoches54 min
Apr 23, 10:00 AM CDTSevere Thunderstorm WarningSHVGrant60 min
Apr 23, 10:30 AM CDTSevere Thunderstorm WarningSHVLaSalle30 min
Apr 23, 5:01 PM CDTTornado WarningSHVCaddo59 min
Apr 23, 5:24 PM CDTTornado WarningSHVBossier66 min
Apr 23, 5:54 PM CDTTornado WarningSHVCaddo66 min
Apr 23, 5:58 PM CDTSevere Thunderstorm WarningSHVWebster32 min
Apr 23, 6:07 PM CDTSevere Thunderstorm WarningSHVDe Soto53 min
Apr 23, 6:09 PM CDTTornado WarningSHVWebster66 min
Apr 23, 6:13 PM CDTTornado WarningSHVDe Soto47 min
Apr 23, 6:23 PM CDTTornado WarningSHVBossier67 min
Apr 23, 6:36 PM CDTTornado WarningSHVBienville54 min
Apr 23, 6:38 PM CDTTornado WarningSHVClaiborne67 min
Apr 23, 6:58 PM CDTTornado WarningSHVDe Soto32 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.